Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 43, NWS Flagstaff, AZ

July 20, 2017Navajo County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 20, 2017, 1:37 PM MDT for Navajo County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2017, 1:37 PM MDT (19:37 UTC)
Expired
Jul 20, 2017, 4:30 PM MDT
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 216 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 4:00 PM MDTFLASH FLOOD4 W Forest Lake, AZAN ESTIMATED 2-3 FT. RISE IN THE DINNEBITO WASH ALONG NAVAJO ROUTE 41. PICTURE FROM SOCIAL MEDIA. TIME IS APPROXIMATE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 143 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

407 
WGUS55 KFGZ 201937
FFWFGZ
AZC017-202230-
/O.NEW.KFGZ.FF.W.0043.170720T1937Z-170720T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
1237 PM MST THU JUL 20 2017

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Navajo County in north central Arizona...

* Until 330 PM MST

* At 1236 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Forest Lake Chapter House.

This includes the following streams and drainages...Dinnebito Wash...
Moenkopi Wash and Oraibi Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3649 11020 3636 11019 3626 11030 3614 11044
      3631 11068 3649 11041 3655 11033

$$

TPS
2 follow-up statements
853 
WGUS75 KFGZ 202037
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
137 PM MST THU JUL 20 2017

AZC017-202230-
/O.CON.KFGZ.FF.W.0043.000000T0000Z-170720T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo-
137 PM MST THU JUL 20 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MST FOR
NAVAJO COUNTY...

At 132 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the western portion of the warned area. Between one to 
two inches of rain has already fallen. Additional thunderstorms with 
heavy rain are possible throughout the warned area over the next few 
hours. Flash flooding is most likely at the intersection of 
Dinnebito Wash and Navajo Route 41.

Some locations that will experience flooding include...
Forest Lake Chapter House.

This includes the following streams and drainages...Dinnebito Wash...
Moenkopi Wash and Oraibi Wash.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 3649 11020 3636 11019 3626 11030 3614 11044
      3631 11068 3649 11041 3655 11033

$$

TPS
721 
WGUS75 KFGZ 202224
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
324 PM MST THU JUL 20 2017

AZC017-202230-
/O.EXP.KFGZ.FF.W.0043.000000T0000Z-170720T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Navajo-
324 PM MST THU JUL 20 2017

...THE FLASH FLOOD WARNING FOR NAVAJO COUNTY WILL EXPIRE AT 330 PM
MST...

The heavy rain has ended over the warned area. Flooding is no longer 
expected to pose a threat. Please continue to heed any remaining 
road closures.

LAT...LON 3649 11020 3636 11019 3626 11030 3614 11044
      3631 11068 3649 11041 3655 11033

$$

TPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 11:20 AM MDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 20, 11:20 AM MDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1020 AM MST Thu Jul 20 2017

.SYNOPSIS...Expect very active monsoon conditions for the next
several days. Local heavy rainfall capable of producing flash
flooding remains possible from stronger storms.

&&
.DISCUSSION...The morning sounding at FGZ once again showed a very
wet atmosphere (0.96" Pwat) and a light east-southeasterly flow.
This means that storms will be slow moving and capable of producing
heavy rain (over the same area) which could lead to flash flooding.
An area of instability and weak rotation (MCV) was moving through
southern Navajo County and into northern Gila/southeastern Coconino
County this morning. Showers and isolated thunderstorms are
already in progress there. Another active day is expected across
northern Arizona!

&&

.PREV DISCUSSION /327 AM MST/....Monsoon moisture will remain
entrenched across northern Arizona today. The primary change over
the past 24 hours is that high pressure in the mid-levels has
shifted further to the east. The result over Arizona will be for the
steering flow to point from south to north. Such a flow pattern
favors an increase in shower thunderstorm activity across northeast
Arizona as storms that form in the mountains and along the Mogollon
Rim send outflow boundaries across the Little Colorado River Valley,
as well as the Navajo and Hopi Nations. The northeast is a bit drier
so storms could produce wind gusts in excess of 50 mph. Otherwise,
local downpours of up to an inch will be possible. South of the
Mogollon Rim, under this steering flow, there likely will be a
downturn in activity with storms more isolated and tending to remain
over and near the mountains. We have adjusted the forecast grids to
account for this tendency. Still saturated soils across the broad
area encompassing Prescott and Payson with isolated 2+ inch
downpours and flooding possible.

From Friday onward...The steering flow remains south to north on
Friday with similar results as described above. A center of high
pressure then moves in from over the eastern Pacific for Saturday
and Sunday with the steering flow becoming northeast to
southwest. We will have to see how the moisture hangs in across
central Arizona but under this steering flow typically it is quite
active from the Mogollon Rim southward (similar pattern to that of
the past few days). Beyond the weekend, monsoon moisture remains
entrenched across Arizona with daily thunderstorms continuing.

&&

For the 18Z package...Expect scattered to numerous showers and
thunderstorms along and north of the Mogollon Rim, with the
potential for scattered showers and thunderstorms initiating along
outflow boundaries south of the rim by mid afternoon. MVFR/IFR in
heavy rain will be possible under the strongest storms. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...The active monsoon conditions will continue with
scattered to numerous showers and thunderstorms each day. Heavy rain
and gusty winds will remain the primary impact. Expect near average
temperatures across the area.

Saturday through Monday....Expect daily chances for showers and
thunderstorms. No significant changes in the weather pattern are
anticipated.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS/McCollum
AVIATION...RR
FIRE WEATHER...SUK

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 20, 4:38 AM MDT, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
338 AM MST Thu Jul 20 2017

AZZ004>018-037>040-210415-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
338 AM MST Thu Jul 20 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Look for scattered to numerous showers and thunderstorms from the
Mogollon Rim and White Mountains northward including the Navajo
and Hopi nations. Storms across this area will be capable of wind
gusts in excess of 50 mph and local downpours of around an inch.

South of the Mogollon Rim activity will be isolated to scattered
and tend to remain over and near the mountains. A storm or two
south of the Rim will be capable of producing 2+ inches of
rainfall with flooding still possible as soils remain saturated
in many spots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Daily thunderstorms will continue into early next week with the
usual day-to-day variations of coverage and intensity.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jul 20, 11:01 AM MDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1001 AM MST THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      5 S WASHINGTON PARK     34.35N 111.28W
07/15/2017                   GILA               AZ   PARK/FOREST SRVC

            *** 10 FATAL ***
            FLASH FLOODING REPORTED NEAR THE JUNCTION OF
            THE EAST VERDE RIVER AND ELLISON CREEK IN
            NORTHERN GILA COUNTY AZ. SWIFT WATER RESCUE
            TEAMS RESCUED 4 PEOPLE. 10 PEOPLE ARE
            CONFIRMED DEAD.

&&

TM
Local storm report, Jul 20, 12:03 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1103 AM MST THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     FLASH FLOOD      2 S PRESCOTT VALLEY     34.58N 112.32W
07/19/2017                   YAVAPAI            AZ   COUNTY OFFICIAL

            YAVAPAI COUNTY EM SOCIAL MEDIA PAGE SHOWED
            AT LEAST A 2 FEET RISE IN WATER LEVEL OF THE
            ALBERSON WASH UPSTREAM FROM FAIN LAKE AND
            LYNX CREEK.

&&

TM
Local storm report, Jul 20, 12:53 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1153 AM MST THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     FLASH FLOOD      3 ESE CORDES JUNCTION   34.31N 112.06W
07/19/2017                   YAVAPAI            AZ   MESONET

            STREAM GAGE AFMA3 (AGUA FRIA NEAR MAYER)
            REPORTED A 5.84 FT. RISE IN WATER LEVEL IN A
            45-MINUTE PERIOD FROM 8:30PM TO 9:15PM MST.

&&

TM
Local storm report, Jul 20, 1:09 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1209 PM MST THU JUL 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0823 PM     FLASH FLOOD      1 NW MAYER              34.41N 112.25W
07/19/2017                   YAVAPAI            AZ   PUBLIC

            FLASH FLOOD PHOTO POSTED TO YAVAPAI COUNTY
            SOCIAL MEDIA PAGE AT INTERSECTION OF CENTRAL
            AVE. AND BIG BUG CREEK IN MAYER. TIME IS
            APPROXIMATE.

&&

TM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:09 PM MDTAreal Flood AdvisoryFGZYavapai111 min
Jul 19, 6:13 PM MDTSevere Thunderstorm WarningFGZCoconino, Yavapai32 min
Jul 19, 6:54 PM MDTFlash Flood WarningFGZCoconino, Yavapai3 hr
Jul 19, 7:04 PM MDTFlash Flood WarningFGZYavapai4 hr
Jul 19, 8:35 PM MDTAreal Flood AdvisoryFGZNavajo115 min
Jul 19, 8:41 PM MDTFlash Flood WarningFGZYavapai109 min
Jul 19, 10:47 PM MDTFlash Flood WarningFGZYavapai8 hr
Jul 19, 11:03 PM MDTFlash Flood WarningFGZYavapai3 hr
Jul 20, 12:27 AM MDTAreal Flood AdvisoryFGZApache2 hr
Jul 20, 4:45 PM MDTFlash Flood WarningFGZCoconino3 hr
Jul 20, 5:59 PM MDTFlash Flood WarningFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.